Get your full text copy in PDF
Maryam B. Haider, Farrukh Abbas, Wasif Hafeez
(Department of Internal Medicine, Detroit Medical Center/Wayne State University Sinai Grace Hospital, Detroit, MI, USA)
Am J Case Rep 2020; 21:e925794
Coronavirus disease 2019 (COVID-19) occurs because of a novel enveloped ribonucleic acid coronavirus called severe acute respiratory distress syndrome coronavirus-2 (SARS-CoV-2). One of the major reported complications of COVID-19 includes both arterial and venous thromboembolism (VTE). Here we describe a case of COVID-19 provoked pulmonary embolism in a young patient already receiving prophylactic treatment for VTE.
CASE REPORT: A 46-year-old female with past medical history of diabetes mellites, hypertension, and asthma presented in the emergency department (ED) with dyspnea requiring 6 liters per minute of oxygen on presentation. Her main complaints were cough and vomiting. In the ED, hypoxemia worsened, and she ultimately required endotracheal intubation. Labs were suggestive of diabetic ketoacidosis (DKA) and showed increase in all inflammatory markers and absolute lymphocytopenia. Chest X-ray showed bilateral diffuse patchy airspace opacities. Standard DKA management was started. She was also started on ceftriaxone, azithromycin, hydroxychloroquine, and subcutaneous heparin (5000 U every 8 h) for VTE prophylaxis. SARS-Cov2 reverse transcription-polymerase chain reaction returned positive. Ceftriaxone and azithromycin were discontinued the very next day because of low suspicion of bacterial infection while hydroxychloroquine was completed for 5 days. On the third day of admission, the patient self-extubated and was immediately placed on nonrebreather with spO₂ in low 90s. On the fourth day of admission, D-dimer came back 4.74 mg/L, which was elevated from a prior value, so computed tomography angiography of the lungs was done, which disclosed multiple emboli in the lungs. She was started on therapeutic doses of enoxaparin sodium, which was continued through her admission. She was switched to Apixaban on discharge.
CONCLUSIONS: The finding of the case suggested that low-molecular-weight heparin prophylaxis may not be sufficient to prevent VTE in COVID-19 pneumonia. Some of these patients may benefit from receiving prophylactic half doses or full doses of anticoagulants.